Texas, 2021

Tornadoes and Hail in Texas, May 11, 2021

May 11, 2021 · NWS HGX · 10 events in 5 counties and zones

A lone thunderstorm in the morning uprooted numerous trees in parts of Polk County. More widespread thunderstorms in afternoon produced multiple reports of funnel clouds, hail and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$664,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A lone thunderstorm in the morning uprooted numerous trees in parts of Polk County. More widespread thunderstorms in afternoon produced multiple reports of funnel clouds, hail and wind damage. Two brief tornadoes were also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 11, 5:37 AM CST, 48 minutes earlier.

Area forecast discussion, May 11, 5:37 AM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
637 AM CDT Tue May 11 2021

.AVIATION [12Z TAF Issuance]...

Showers and thunderstorms blossoming between UTS and CXO, so have
mentions of precip as far south as IAH this morning. Otherwise,
ceilings will be the primary irritant for the next several hours,
with LIFR CIGs occurring or possible until cloud bases mix/scatter
towards mid-day. As that occurs, VFR should begin to emerge for
the afternoon, but will fuel a new round of showers and storms
along stalled front. Low CIGs return tonight, while showers and
storms are expected to continue as front remains stationary, then
sags very slowly coastward late tonight.

&&

.PREV DISCUSSION /Issued 409 AM CDT Tue May 11 2021/...

.DISCUSSION...

With a quasi-stationary front in the area that may only sag a
little bit coastward today, we'll look for yet another day with
plentiful showers and thunderstorms. And while rainfall amounts
have generally been pretty light, the strongest storms have been
able to drop 5-7 inches of rain. As soils have gradually become
increasingly saturated in Houston, Trinity, and Polk counties,
another round of such rainfall could create localized flooding
concerns. Because of this, a flash flood watch has been issued for
those three counties today and tonight. Elsewhere, soils should be
dry enough to handle expected rainfall with minimal issues.

Some rain chances will linger into Wednesday, but should generally
wind down into Thursday, and we'll see fair weather prevail until
our next shot for showers and thunderstorms this weekend.

.NEAR TERM [Through Tonight]...

A stalled front is draped across Southeast Texas very early this
morning, and we shouldn't really expect things to change all that
much today and tonight. Perhaps, closer to dawn on Wednesday,
we'll see the front manage to push more coastward, but it will
remain the primary focus for showers and thunderstorms again
today.

As noted above, our focus for any potential flooding concerns will
be in the northeast, in Houston, Trinity, and Polk counties.
That's not to say locally heavy rain isn't possible elsewhere in
the area - it certainly is. But the antecedent conditions from
heavier rains the past couple days in those areas prime the area
to more easily see potential flash flooding emerge. Even in the
watch area, most are unlikely to see the rains necessary to cause
flooding - but low-lying and poor-drainage locations will be more
susceptible there to heavy rain than anywhere else in the area.

A look at HREF rainfall products paint a very similar picture to
recent days. There is widely varying potential for rainfall across
the region, ranging from virtually no rain at all, to as high as
5-7 inches in the wettest storms. I suspect that again, the signal
in the ensemble for the heavier rains north of I-10 are more
likely to verify, particularly as that area will spend the most
time nearest the focal boundary. However, should the front finally
get kicked coastward towards Wednesday morning, the signal for
locally heavy rain on the coast could be something to keep an eye
out for. On the plus side, since that's an area that hasn't seen a
whole lot in the way of rain recently, the coastal plain will not
be nearly as susceptible to the kind of QPF we're seeing in the
localized probability-matched mean in this CAM ensemble.

.SHORT TERM [Wednesday Through Wednesday Night]...

Assuming the front finally does make its way to the Gulf Wednesday
morning, we should see rain gradually taper off through the day. I
keep pretty high PoPs in place into the early afternoon, as the
frontal surface aloft will lag the surface boundary by several
hours. A modest amount of surface cold advection and (probably
more importantly, to be honest) evaporative cooling and cloud
cover sticking with us, should knock down temperatures several
degrees on Wednesday from the early week heat. Continuing clouds
could keep overnight lows Wednesday night into Thursday up a bit,
but a quicker clearing would let temps slide a bit more.

.LONG TERM [Thursday Night Through Tuesday]...

By Thursday morning, the front should be offshore and CAA from
northeast winds will begin to filter in. Daytime highs on Thursday
will be near 80, but overnight lows will be pleasant and in the mid-
50s to near 60. By late Friday, a high pressure overhead will begin
to push east of our area and onshore winds will resume by Saturday.
This will bring back WAA and moisture advection, driving
temperatures and humidity up this weekend. Daytime highs will be
back into the mid-80s by Saturday and overnight lows will be back in
the 70s.

The next chance for rain still appears to be early Sunday morning
with an approaching upper-level shortwave from the west and a
coastal low developing near our CWA. The GFS is showing a wetter
solution and agrees more with the ECMWF, so PoPs were increased on
Sunday and Monday. Not much of a reprieve from rain is expected with
another upper-level shortwave over the Upper Midwest and its
associated surface front stretching across most of Central CONUS is
expected to push through our region on Monday and Tuesday. Global
models still disagree regarding this front's intensity and duration,
so kept PoPs around 30% with further refinement expected as models
come to more of a consensus.

.MARINE...

Southeasterly flow will prevail through early Wednesday ahead of an
approaching stationary front. This front is expected to reach our
offshore waters by early Wednesday and push south and out of our
coastal waters by late Wednesday. Behind this front, winds will
become northeast and strengthen to at least Exercise Caution
criteria and possibly Advisory criteria. Winds will become east by
Friday as a high pressure pushes out of our area and onshore
southeast winds will resume by early Saturday. These southeast winds
will prevail through early next week. The next chance for rain is on
Sunday with an approaching coastal low.

.HYDROLOGY...

Today's forecast looks much like the past couple of days, and
flooding potential - particularly flash flooding - will depend
very heavily on just how much rain falls and where exactly it does
so. This could also have some impact on river levels, particularly
for sites in the Trinity watershed. At this time, expectations do
not raise any specific flooding concerns, but with a flash flood
watch having been issued to the northern/eastern shore of Lake
Livingston, it may be something to keep an eye in to be cautious.

.CLIMATE...

A record high minimum temperature was set yesterday at
Houston/Hobby Airport. The venerable record of 77 degrees set in
2015 fell to the new record of 78 degrees.

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  81  63  69  59  76 /  70  60  50  20   0
Houston (IAH)          88  69  75  61  79 /  40  70  80  20  10
Galveston (GLS)        84  73  78  66  79 /  20  60  60  30  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...Flash Flood Watch through Wednesday morning for the following
     zones: Houston...Polk...Trinity.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 10 AM CDT this morning
     for the following zones: Coastal waters from Freeport to
     Matagorda Ship Channel TX out 20 NM...Coastal waters from
     High Island to Freeport TX out 20 NM.

&&

DISCUSSION...Luchs
NEAR TERM...Luchs
SHORT TERM...Luchs
LONG TERM...KBL
AVIATION...Luchs
MARINE...KBL
HYDROLOGY...Luchs
CLIMATE...Luchs/KBL

In the hours before

Special weather statement, May 11, 5:46 AM CST, 39 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
646 AM CDT Tue May 11 2021

TXZ179-111230-
Polk TX-
646 AM CDT Tue May 11 2021

...Strong Storms with Heavy Rainfall Slowly Moving Across Polk
County...

At 645 AM CDT, Doppler radar was tracking a strong thunderstorm near
Goodrich, or near Livingston, moving northeast at 15 mph.

Winds in excess of 30 mph will be possible with this storm. Rainfall
rates as high as 3 inches per hour are also being estimated by radar
in this storm.

Locations impacted include...
Livingston, Goodrich, Alabama-Coushatta Reservation and southeastern
West Livingston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3059 9497 3068 9501 3083 9472 3062 9461
TIME...MOT...LOC 1145Z 245DEG 13KT 3065 9490

The radar

The Houston radar (KHGX), 135 km away, was scanning. The volume nearest the first event began at 12:07 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Polk

When
May 11, 6:25 AM CST to 6:30 AM CST
Where
Polk County, 2.07 mi S of Camp Ruby
Measured
65 kt (75 mph) estimated gust
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
30.650, -94.720

Dozens of trees were downed around Wilson Lake and along Camp Ruby Road, with some falling on homes and trailers. Many large trees were uprooted.

Hail, Polk

When
May 11, 6:30 AM CST
Where
Polk County, 2.47 mi S of Camp Ruby
Measured
1 in hail
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
30.645, -94.726

Quarter sized hail was observed in the Wilson Lake Estates area.

Thunderstorm Wind, Polk

When
May 11, 6:30 AM CST to 6:33 AM CST
Where
Polk County, 2.46 mi S of Camp Ruby
Measured
61 kt (70 mph) estimated gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
30.645, -94.725

There were downed trees over roadways and onto approximately ten to fifteen homes in the Wilson Lake Estates area.

Tornado, Houston

When
May 11, 1:10 PM CST to 1:11 PM CST
Where
Houston County, 4.5 mi SW of Weldon
Rating
EF0
Path length
0.01 mi
Path width
20 yd
Reported by
Law Enforcement
Coordinates
30.980, -95.630

A funnel cloud was sighted from Eastham Prison to near Weldon. A brief tornado touchdown was observed by a prison employee with swirling dirt below the funnel cloud. There was no damage.

Thunderstorm Wind, Brazos

When
May 11, 3:11 PM CST
Where
Brazos County, 2.74 mi NW of Wellborn
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
30.560, -96.330

Large tree limbs were broken and roof shingles were blown off by thunderstorm wind gusts.

Thunderstorm Wind, Grimes

When
May 11, 3:20 PM CST
Where
Grimes County, 1.38 mi N of Bedias
Measured
50 kt (58 mph) estimated gust
Reported by
Storm Chaser
Coordinates
30.790, -95.950

A large tree was downed across Highway 90 north of Bedias.

Thunderstorm Wind, Houston

When
May 11, 3:30 PM CST
Where
Houston County, 2.39 mi SSW of Houston City
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.270, -95.450

Trees were downed south of Crockett at the intersection of FM 2712 and County Road 4020.

Thunderstorm Wind, Brazos

When
May 11, 3:30 PM CST
Where
Brazos County, 1.37 mi ESE of Bryan
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
30.660, -96.350

A tree fell across power lines in the 29th Street area of Bryan near Villa Maria.

Hail, Polk

When
May 11, 4:48 PM CST
Where
Polk County, 0.91 mi NE of Blanchard
Measured
1 in hail
Reported by
Public
Coordinates
30.740, -95.060

Quarter sized hail was observed northeast of Livingston.

Tornado, Liberty

When
May 11, 5:14 PM CST to 5:15 PM CST
Where
Liberty County, 3.47 mi S of Cleveland Muni Arpt to 3.49 mi S of Cleveland Muni Arpt
Rating
EF1
Path length
0.25 mi
Path width
100 yd
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
30.301, -95.011

The tornado touched down near County Road 308 and uprooted several large hardwood trees, some of which damaged homes. The trees which fell in different locations were large but fairly shallow rooted.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyThe tornado archive for Texas, 2021Warnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959866, 957409, 957410, 957399, 959876, 959868, 959871, 959877, 959859, 957402.